Alert archive / New Mexico / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 39, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Aug 2, 2011, 6:16 PM MDT for Luna County, New Mexico. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2011, 6:16 PM MDT (00:16 UTC)
- Expired
- Aug 2, 2011, 6:33 PM MDT
- In force
- 17 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
County Luna County, NM
The radar
The El Paso radar (KEPZ), 87 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 0.3 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4039 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
668 WUUS54 KEPZ 030016 SVREPZ NMC029-030045- /O.NEW.KEPZ.SV.W.0039.110803T0016Z-110803T0045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EL PASO TX 616 PM MDT TUE AUG 2 2011 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL LUNA COUNTY IN SOUTHWEST NEW MEXICO... * UNTIL 645 PM MDT * AT 611 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR COLUMBUS...MOVING NORTH AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... COLUMBUS... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS OF AT LEAST 58 MPH... HAIL ONE INCH IN DIAMETER OR LARGER...ALONG WITH POTENTIALLY DEADLY LIGHTNING. TAKE SHELTER INSIDE A STURDY BUILDING NOW. IF YOU ARE IN THE PATH OF THIS STORM... PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. && LAT...LON 3194 10768 3192 10750 3179 10757 3180 10767 TIME...MOT...LOC 0017Z 192DEG 5KT 3185 10761 $$ JMG
1 follow-up statement
596 WWUS54 KEPZ 030033 SVSEPZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 633 PM MDT TUE AUG 2 2011 NMC029-030043- /O.CAN.KEPZ.SV.W.0039.000000T0000Z-110803T0045Z/ LUNA NM- 633 PM MDT TUE AUG 2 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LUNA COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS. LAT...LON 3194 10768 3192 10750 3179 10757 3180 10767 TIME...MOT...LOC 0033Z 192DEG 5KT 3187 10760 $$ JMG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:39 PM MDT, 3 hours 37 minutes earlier.
Area forecast discussion, Aug 2, 2:39 PM MDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 239 PM MDT TUE AUG 2 2011 .SYNOPSIS... UPPER LEVEL HIGH PRESSURE AND LIMITED MOISTURE WILL KEEP CHANCES FOR SHOWERS AND THUNDERSTORMS RESTRICTED TO MAINLY THE MOUNTAINS AND AREAS NEAR THE ARIZONA BORDER THE NEXT COUPLE OF DAYS. A FEW ISOLATED STORMS MAY DEVELOP ELSEWHERE BUT WILL BE SHORT LIVED. TEMPERATURES WILL WARM TO NEAR 100 ACROSS THE DESERT LOWLANDS. INCREASED MOISTURE TOWARD THE LATTER PART OF THE WEEK WILL IMPROVE CHANCES FOR RAIN AND THUNDERSTORMS SLIGHTLY. HIGH PRESSURE IS EXPECTED TO BUILD OVER THE AREA NEXT WEEK...KEEPING TEMPERATURES VERY WARM AND FURTHER RESTRICTING CHANCES FOR RAIN. && .DISCUSSION... A PERIOD OF MINIMAL TO ISOLATED THUNDERSTORM ACTIVITY AND VERY WARM TEMPERATURES IS EXPECTED FOR THE NEXT FEW DAYS. THE AREA REMAINS UNDER THE INFLUENCE OF A STRONG AREA OF HIGH PRESSURE ALOFT. THE HIGH IS HELPING TO SUPPRESS MUCH OF THE SHOWER AND THUNDESTORM ACTIVITY WITH SUBSIDENCE ALOFT. ADDITIONALLY...AN EAST FLOW AROUND THE SOUTHERN PART OF THE HIGH AS SHIFTED THE DEEPER MOISTURE PLUME FURTHER WEST AND LIMITED THE AMOUNT OF MOISTURE AVAILABLE LOCALLY TO FUEL THUNDERSTORM DEVELOPMENT. AS A RESULT...FOR THE NEXT FEW DAYS...BEST CHANCES FOR THUNDERSTORMS WILL BE MAINLY OVER THE HIGHER MOUNTAINS AND IN WESTERN ZONES NEAR THE ARIZONA BORDER WHERE MOISTURE IS MORE PLENTIFUL. A FEW ISOLATED THUNDERSTORMS MAY OCCUR ELSEWHERE BUT THEY WILL BE SHORTER LIVED AND ONLY PRODUCE LIGHT SPOTTY RAIN AMOUNTS. THE PRESENCE OF THE HIGH ALOFT WILL CAUSE TEMPERATURES TO RISE WELL ABOVE NORMAL WITH AFTERNOON TEMPERATURES APPROACHING 100 DEGREES FOR THE DESERT LOWLANDS. TOWARD THURSDAY AND FRIDAY...A LOW PRESSURE TROUGH PASSING ALONG THE NORTHERN BOUNDARY OF THE HIGH MAY PULL A PORTION OF THE MOISTURE PLUME BACK OVER THE AREA FOR A MODEST INCREASE IN MOISTURE AND ISOLATED EVENING THUNDERSTORMS OVER A BROADER AREA. RAIN AMOUNTS WILL BE GENERALLY SPOTTY AND FAVOR MOUNTAIN LOCATIONS. TOWARD THE WEEKEND MODELS INDICATE A GRADUAL INFLUX OF MOISTURE INTO THE THAT MAY INCREASE THUNDERSTORM COVERAGE INTO THE ISOLATED TO SCATTERED RANGE. THE HIGH WILL STILL BE PRESENT OVER THE REGION AND WITH NO DISCERNABLE SYSTEM TO HELP TRIGGER CONVECTION...RAIN AMOUNTS WILL CONTINUE TO SPOTTY WITH BEST CHANCES OVER THE HIGHER MOUNTAINS. FOR LATE IN THE WEEKEND AND THE FIRST PART OF NEXT WEEK THE HIGH IS EXPECTED TO RECENTER OVER THE LOCAL AREA AND STRENGTHEN FURTHER. THIS REPOSITIONING OF THE HIGH CENTER WILL PROVIDE ADDITIONAL SUBSIDENCE OVER THE AREA AND WILL CONTINUE TO RESTRICT THUNDERSTORM DEVELOPMENT TO MINIMAL OR ISOLATED CONDITIONS. TEMPERATURES WILL REMAIN WELL ABOVE NORMAL WITH 100'S POSSIBLE ACROSS THE LOWLANDS. && .AVIATION...VALID 03/00Z-04/00Z. MNLY VFR CONDS THRU PD. ISOLD 3-5SM TSRA BKN030-040 XPCTD W OF DIVIDE THRU 03/04Z AND OVER SRN SAC MTNS AFTER 03/18Z. WNDS GNRLY LGT THRU THE PD. LGT THERMAL CHOP OVER DESERTS THRU 03/02Z AND AFT 03/18Z. SEE TAF FOR DTLS. && .FIRE DISCUSSION... DRIER AND SLIGHTLY MORE STABLE AIR WILL OVERSPREAD THE REGION IN RESPONSE TO AN UPPER HIGH BUILDING INTO THE AREA. ISOLATED THUNDERSTORMS ARE EXPECTED EACH OF THE NEXT COUPLE AFTERNOONS AND EARLY EVENINGS OVER AREA MOUNTAINS WITH THE GILA REGION FAVORED. A STRAY THUNDERSTORM OR TWO IS POSSIBLE OVER THE LOWER ELEVATIONS WITH AREAS NEAR THE ARIZONA BORDER FAVORED. WITH ADDITIONAL HEATING OVER THE NEXT FEW DAYS...ANY STORMS THAT DO FORM COULD HAVE STRONG WINDS IN DOWNBURSTS AND NICKEL-SIZED HAIL. MOISTURE MAY SPREAD EAST BY SATURDAY WITH ISOLATED TO SCATTERED THUNDERSTORMS REGION-WIDE POSSIBLE. NEAR TO ABOVE CRITICAL THRESHOLD HUMIDITIES AND BELOW CRITICAL THRESHOLD WINDS ARE EXPECTED THROUGH THE NEXT SEVEN DAYS. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 77 101 76 101 78 / 10 10 10 10 20 SIERRA BLANCA TX 74 98 72 98 74 / 10 10 10 10 20 LAS CRUCES 75 101 73 100 75 / 10 10 10 10 20 ALAMOGORDO 73 99 71 98 73 / 20 10 20 10 20 CLOUDCROFT 51 76 50 76 52 / 20 20 20 30 30 TRUTH OR CONSEQUENCES 73 99 71 97 73 / 20 10 20 10 30 SILVER CITY 63 90 61 90 63 / 30 20 30 20 30 DEMING 73 100 71 99 73 / 20 10 20 10 20 LORDSBURG 72 100 70 99 72 / 30 20 20 10 20 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 04/02
Hazardous weather outlook, Aug 2, 11:16 AM MDT, 7 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1116 AM MDT TUE AUG 2 2011 NMZ022>025-030>032-TXZ055-056-031730- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 1116 AM MDT TUE AUG 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT HIGH PRESSURE AND LIMITED MOISTURE WILL LIMIT DECENT THUNDERSTORM CHANCES TO MAINLY THE HIGHER MOUNTAINS AND THE WESTERN ZONES NEAR THE ARIZONA BORDER. BRIEF ISOLATED THUNDERSTORMS MAY APPEAR ELSEWHERE THIS EVENING BUT WILL LIKELY ONLY PRODUCE LIGHT SPOTTY RAINFALL. STRONG WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE NEAR STORMS. VERY WARM AFTERNOON TEMPERATURES ARE EXPECTED WITH HIGHS NEAR 100 ACROSS THE DESERT LOWLANDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HIGH PRESSURE AND LIMITED MOISTURE WILL CONTINUE TO RESTRICT THUNDERSTORM DEV ELOPEMENT TO MAINLY THE MOUNTAINS AND OUT WEST FOR WEDNESDAY AND THURSDAY. A FEW STORMS MAY STILL OCCUR ELSEWHERE IN THE EVENING. MOISTURE LEVELS WILL INCREASE FRIDAY THROUGH SUNDAY WITH A SLIGHTLY BETTER CHANCE OF MAINLY ISOLATED LOWLAND AND SCATTERED MOUNTAIN THUNDERSTORMS THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING TO LOCAL LAW ENFORCEMENT AND THIS OFFICE.
In the hours before
Special weather statement, Aug 2, 3:08 PM MDT, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 308 PM MDT TUE AUG 2 2011 NMZ030-022145- SOUTHWEST DESERT/BOOTHEEL NM- 308 PM MDT TUE AUG 2 2011 ...STRONG THUNDERSTORMS THREATENING SOUTHERN HIDALGO COUNTY THROUGH 345 PM MDT... AT 257 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 14 MILES NORTHWEST OF ANTELOPE WELLS...MOVING SOUTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IMPACTED INCLUDE... ANTELOPE WELLS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. JMG
Special weather statement, Aug 2, 3:35 PM MDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 335 PM MDT TUE AUG 2 2011 NMZ022-022215- SOUTHWEST MOUNTAINS/LOWER GILA REGION NM- 335 PM MDT TUE AUG 2 2011 ...STRONG THUNDERSTORMS THREATENING EXTREME WESTERN SIERRA AND NORTHEASTERN GRANT COUNTIES THROUGH 415 PM MDT... AT 331 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 10 MILES NORTHEAST OF LAKE ROBERTS...MOVING WEST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IMPACTED INCLUDE... LAKE ROBERTS... GILA HOT SPRINGS... ROCKY CANYON CAMPGROUND... BLACK CANYON CAMPGROUNDS... COPPERAS VISTA... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. JMG
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 6:32 PM MDT | Severe Thunderstorm Warning | EPZ | Grant | 28 min |
| Aug 2, 6:57 PM MDT | Severe Thunderstorm Warning | EPZ | Grant | 26 min |
| Aug 3, 12:08 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 37 min |
| Aug 3, 12:11 PM MDT | Severe Thunderstorm Warning | EPZ | Grant | 27 min |
| Aug 3, 12:51 PM MDT | Flash Flood Warning | EPZ | Grant | 3 hr |
| Aug 3, 2:49 PM MDT | Flash Flood Warning | EPZ | Grant, Sierra | 3 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.